Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 92, NWS Duluth, MN

June 23, 2007Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 23, 2007, 1:26 PM CDT for Koochiching County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2007, 1:26 PM CDT (18:26 UTC)
Expired
Jun 23, 2007, 2:00 PM CDT
In force
34 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 196 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:25 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 23, 10:25 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1025 AM CDT SAT JUN 23 2007

.UPDATE...LOW STRATUS DECK IS HAVING A HARD TIME ERODING THIS
MORNING UNDERNEATH INVERSION. HOLES HOWEVER ARE OPENING AND
STRATUS DECK SHOULD BE GONE BY NOON. EARLY MORNING CONVECTION HAS
ENDED...ALTHOUGH TOWERING CU SEEN ON VISIBLE IMAGERY NEAR AND JUST
N OF THE INTERNATIONAL BORDER ATTM. WITH FRONTAL BOUNDARY N OF FA
AND SHORT WAVE ENERGY A BIT FURTHER W...HAVE UPDATED ZONES AND
GRIDS ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT SAT JUN 23 2007/

DISCUSSION...AN AREA OF CONVECTION HAS BEGUN TO AFFECT OUR WRN
ZONES EARLY THIS MORNING...ALTHOUGH IN A MORE WEAKEN STATE FROM
WHEN IT WAS AFFECTING NWRN MN YESTERDAY EVENING. GUSTY WINDS WILL
ACCOMPANY THE OUTFLOW FROM THESE STORMS OVER THE NEXT SEVERAL
HOURS...BUT EVENTUALLY THIS LOW-LEVEL COLD POOL IS EXPECTED TO MODIFY
LATER THIS MORNING.

BOTH THE GFS AND NAM GUIDANCE SHOW CONVECTION REDEVELOPING TODAY
ACROSS OUR NRN ZONES...CLOSE TO A WEAK BOUNDARY OVER EXTREME SRN
CANADA. AS A RESULT...HAVE INCREASED POPS TO CHANCE CATEGORY FOR
THIS AREA TODAY. FARTHER SOUTH...LESS INSTABILITY AND LACK OF
FORCING SHOULD RESULT IN DRY CONDITIONS. THE FOCUS FOR
THUNDERSTORM ACTIVITY WILL REMAIN ACROSS OUR NRN AND WRN ZONES
TONIGHT AND TOMORROW...CLOSER TO THE AFOREMENTIONED BOUNDARY AND
TO A COUPLE OF UPPER LEVEL SHORTWAVES TRACKING EAST ACROSS THE
CREST OF A LARGE UPPER LEVEL RIDGE. DUE TO THE EXPECTED STRENGTH
OF THE INSTABILITY AND SUFFICIENT VERTICAL WIND SHEAR...THERE WILL
BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SUNDAY AND SUNDAY
NIGHT AS DISCUSSED IN SWODY2.

A LOW PRESSURE SYSTEM AND COLD FRONT WILL TAKE SHAPE OVER THE
PLAINS THIS WEEKEND...THEN BEGIN TO PROPAGATE EWD TOWARDS THE
UPPER MIDWEST EARLY NEXT WEEK. THE LOW AND FRONT ARE PROGGED TO
TRACK ENE ACROSS THE NORTHLAND MONDAY NIGHT AND
TUESDAY...BRINGING AN INCREASED CHANCE OF THUNDERSTORMS...SOME
AGAIN POSSIBLY SEVERE.

TEMPERATURES WILL BE ABOVE NORMAL THIS WEEKEND WITH THE NORTHLAND
IN THE WARM SECTOR OF THE APPROACHING SYSTEM. HOWEVER COOLER
TEMPERATURES ARE EXPECTED NEAR LAKE SUPERIOR...MAINLY ALONG THE
NORTHSHORE TODAY...THEN FOR MOST LAKESHORE AREAS ON SUNDAY AS MORE
ERLY WINDS DEVELOP OVER LAKE SUPERIOR.

AVIATION...IFR OR LOW MVFR CEILINGS WERE SURGING NORTH AND WILL
AFFECT MOST TAF SITES THIS MORNING...THEN BREAK UP OR RISE TO VFR BY
AFTERNOON. THERE WILL ALSO BE AREAS OF FOG THIS MORNING...GENERALLY
DROPPING VISIBILITIES TO 1 TO 3 MILES. AREAS AROUND LAKE SUPERIOR
WILL SEE THE LOWEST CEILINGS AND VISIBILITIES ONCE THE STRATUS MOVES
IN. AN AREA OF SHOWERS AND THUNDERSTORMS WILL ALSO SLOWLY DIMINISH
THIS MORNING...AND WILL MAINLY AFFECT THE KGPZ...KBRD...KPWC AND
KXVG AREAS. THUNDERSTORMS MAY AGAIN FORM THIS AFTERNOON...MAINLY
ACROSS NORTHERN MINNESOTA.

&&

POINT TEMPS/POPS...
DLH  82  58  84  58 /  10  10  10  10
INL  87  62  87  61 /  20  20  30  20
BRD  87  62  88  65 /  10  10  10  10
HYR  85  58  87  64 /  10  10  10  10
ASX  84  58  85  61 /  10  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GSF/CANNON
Hazardous weather outlook, Jun 23, 5:24 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
524 AM CDT SAT JUN 23 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
524 AM CDT SAT JUN 23 2007

...SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT
ACROSS NORTHEASTERN MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MINNESOTA TODAY
AND TONIGHT. IF THUNDERSTORMS DO DEVELOP...A FEW OF THEM MAY BE
STRONG PRODUCING SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY THROUGH
MONDAY NIGHT ACROSS NORTHEASTERN MINNESOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BERDES

In the hours before

Local storm report, Jun 23, 12:57 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1257 PM CDT SAT JUN 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             LOMAN                   48.51N 93.80W
06/23/2007  E1.00 INCH       KOOCHICHING        MN   OTHER FEDERAL

            REPORTED FROM THE LOMAN POST OFFICE

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:13 PM CDTSevere Thunderstorm WarningDLHKoochiching49 min
Jun 23, 2:49 PM CDTSevere Thunderstorm WarningDLHKoochiching26 min
Jun 23, 3:41 PM CDTSevere Thunderstorm WarningDLHKoochiching55 min
Jun 23, 5:14 PM CDTSevere Thunderstorm WarningDLHKoochiching31 min
Jun 23, 5:32 PM CDTTornado WarningDLHItasca, Koochiching43 min
Jun 23, 6:16 PM CDTTornado WarningDLHItasca44 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.